Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Louisville, KY

May 31, 2001Nelson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2001, 11:05 PM EDT for Nelson County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2001, 11:05 PM EDT (03:05 UTC)
Expired
May 31, 2001, 11:30 PM EDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Nelson County, KY

The radar

The Louisville radar (KLVX), 46 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 9:15 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 010306
SVRSDF

KYC179-010330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 PM EDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 1130 PM EDT

* AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOWARDSTOWN...OR ABOUT 47 MILES SOUTH OF
  LOUISVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW HOPE...NEW HAVEN AROUND 1115 PM EDT
  BALLTOWN...BARDSTOWN...NAZARETH AROUND 1130 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORM'S PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:15 PM EDT, 7 hours 50 minutes earlier.

Area forecast discussion, May 31, 3:15 PM EDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU MAY 31 2001

MAIN FORECAST PROBLEMS THIS AFTN INCLUDE POPS THROUGH THE FORECAST
AND TEMPS IN THE SHORT TERM.

AT 18Z CDFNT WAS EAST OF THE FORECAST AREA (FA). CLOUDS WERE VERY
SLOWLY ERODING FROM THE WEST. TEMPERATURES WERE WILL BELOW FORECAST
AND IN THE UPPER 50S TO AROUND 60.

MODELS IN FAIR AGREEMENT AGAIN. AVN IS TOO QUICK IN BRINGING IN
PRECIP ON SUNDAY. OTHERWISE A BLEND LOOKS OK.

CLOUDS WILL SLOWLY CLEAR FROM W TO E THIS EVENING BEFORE RETURNING
FROM THE W LATE TONIGHT. TEMPS CURRENTLY RUNNING NEAR FORECAST LOWS
ACROSS WRN FA.  SUN SHOULD WARM TEMPS A FEW DEGREES LATE THIS AFTN.
JET MOVES IN TONIGHT ALONG WITH DECENT S/W. BELIEVE DYNAMICS WILL BE
STRONG ENOUGH TO WARRANT LIKELY POPS IN THE NRN FA...THOUGH IT WILL
OCCUR LATE TONIGHT TOWARD SUNRISE. WILL KEEP CHC POPS ELSEWHERE WITH
TOWARD SUNRISE WORDING. WILL STILL GO NEAR GUIDANCE LOWS.

WILL KEEP LIKELY WORDING ACROSS SRN IN AND SDF AREA FOR SAT MORNING
SINCE EVENT WILL OCCUR AROUND 12Z. MODELS SHOW THE SYSTEM WEAKENING
AS IT MOVES EAST...SO WILL DROP POPS INTO HIGH CHANCE CAT REMAINDER
OF FA. WILL WORD AS SCATTERED.  MOST OF THE ORIGINAL AREA OF
RAIN WILL EXIT ERN FA IN THE MORNING. HOWEVER SOME INSTABILITY
LINGERS ACROSS ERN FA SO A POP-UP T/SHRA STILL POSSIBLE THERE. WILL
WORD AS MAINLY MORNING.

SAT NITE AND SUNDAY WILL REMAIN DRY. WILL GO WITH INCREASING CLOUDS
SOUTH ON SUN. TEMPS WILL BE CLOSER TO FWC THAN MAV.

.SDF...NONE.
CS

In the hours before

Local storm report, May 31, 10:01 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 PM EDT THU MAY 31 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0836 PM    ADAIRVILLE                KY   TORNADO
05/31/01   LOGAN                          ROOFS WERE BLOWN OFF
                                          HOUSES. TREES WERE
                                          DOWNED. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0920 PM    BOWLING GREEN             KY   WIND DAMAGE
05/31/01   WARREN                         A FEW TREES WERE BLOWN
                                          DOWN. . REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 31, 10:52 PM EDT, 13 minutes before
KYZ023>029-038>041-045>049-053>057-061>067-070>078-081-082-010330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1052 PM EDT THU MAY 31 2001

...TORNADO WATCH NUMBER 342 CONTINUES FOR MOST OF WATCH AREA...

TORNADO WATCH NUMBER 342 HAS BEEN CLEARED TO THE WEST OF
HARDINSBURG...MORGANTOWN...BOWLING GREEN...GLASGOW AND SCOTTSVILLE.
HOWEVER THE WATCH REMAINS IN EFFECT TO THE EAST OF THIS LINE...
INCLUDING THE CITIES OF ELIZABETHTOWN...BROWNSVILLE...MUNFORDVILLE
AND TOMPKINSVILLE.

STRONG THUNDERSTORMS WILL CONTINUE MOVING THROUGH THE WATCH AREA.
STORMS WILL PRODUCE STRONG GUSTY WINDS AND SOME MAY BECOME SEVERE.

IF THE WEATHER BECOMES THREATENING SEEK SAFE SHELTER INDOORS.
REPORT ANY SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

SCHOLZ
Local storm report, May 31, 10:56 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1056 PM EDT THU MAY 31 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    MUNFORDVILLE              KY   WIND DAMAGE
05/31/01   HART                           TREES AND POWER LINES
                                          WERE DOWNED OVER THE
                                          SOUTHERN HALF OF THE
                                          COUNTY, FROM
                                          MUNFORDVILLE SOUTHWARD.
                                          POWER WAS OUT IN
                                          MUNFORDVILLE AND HORSE
                                          CAVE. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:46 PM EDTTornado WarningLMKLogan, Simpson, Warren44 min
May 31, 9:04 PM EDTTornado WarningLMKAllen26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.